North Carolina, 2019

Tornado in North Carolina, August 5, 2019

August 5, 2019 · NWS ILM · 1 event in 1 county or zone

A tornado briefly touched down on the edge of Blackbeard's Campground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A tornado briefly touched down on the edge of Blackbeard's Campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 5, 9:00 AM EST, 13 minutes earlier.

Area forecast discussion, Aug 5, 9:00 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1000 AM EDT Mon Aug 5 2019

.SYNOPSIS...
An upper trough dipping into the region coupled with August
heating will lead to scattered afternoon showers and
thunderstorms this week. Temperatures will be near to a little
above average.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 10 AM Monday...No major changes necessary to the previous
forecast. Just lowered PoPs and temps a bit through the midday
hours.

Previous Discussion...As of 603 AM Monday...Fine overnight
long- wave heat escape and rich low level moisture in light to
calm wind, are teaming- up this morning to blanket NE SC and SE
NC in areas of dense fog, consequently a DFA was needed, running
til 13z/9am. No other significant changes were made.

As of 330 AM Monday...Enhanced column moisture is edging into
NE SC and SE NC on SW trajectories, as evidenced in low- level
water vapor data this morning. Slightly untimely however, as
weak subsidence prevails over the region this morning in wake of
short-wave energy departing the coast. Subsidence to wear off
by midday, convection readily becoming scattered about the
region, focused near a pinned sea breeze boundary, and upstream
inland surface trough. Not enough coverage to bite into likely
POP values, but some clustering of showers and storms may remain
solidified near the coast late in the day, as convergence and
higher moisture remains there. Limited effective shear and
mediocre CAPE, will prevent most storms from becoming severe
today.

Deamplification of the upper trough Tuesday will have impacts on
rain chances, infusing dry mid-level air into the area as the trough
axis shifts slightly east as well, suppressing storm coverage and
growth, but not entirely since moisture to 700 mb can be tapped.
this suggests isolated to scattered lower-topped convection. High RH
again tonight will lead to areas of fog under partial clearing and
light wind.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 3 AM Monday...Broad 5h trough over the Southeast will
maintain threat of diurnal convection, with occasional
enhancement from passage of weak shortwaves. The trough axis
does shift offshore Wed night which would tend to decrease
coverage of storms. Since the bulk of the activity will be
diurnally driven not sure how much impact the eastward shift of
the trough axis will have on convection. Partly to mostly cloudy
skies in the afternoon and areas of convection will keep highs
near climo. Overnight lows will run several degrees above climo
with lingering debris cloud and southerly winds around 5 mph
holding lows in the mid 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 3 AM Monday...Mid-level trough will linger over the East Coast
into the weekend. Pattern starts to change early next week as 5h
ridge over the western Gulf Coast slowly expands northeast. The 5h
trough may push a cold front into the region Sat night into Sun as
the trough exits. Remains to be seen if the front does actually make
a clean pass or if the front ends up stalled to the northwest. Mid-
level trough and lingering moisture support isolated diurnal
convection each day this week.

-Shower and thunderstorm coverage will be limited Thu through
 Sat due to northwest flow aloft.

-Best rainfall chances will be ahead of the cold front crossing
 the area late Sat night into Sun.

-Temperatures above climo Thu through Sat night with cold front
 dropping temperatures near climo Sun and Sun night.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 12z...Dense fog will prevail for most of terminals through
around 13Z. Afternoon heating will once again allow convection to
fire, mainly around the thermal trough and resultant. Winds will
become southerly by afternoon as well. Decent precipitable water
will produce some good scattered downpours.

Extended... Patchy MVFR/IFR early mornings, scattered TSTMs through
the extended period, +RA at times.

&&

.MARINE...
As of 330 AM Monday...Light winds to continue over the waters,
outside of TSTMs tonight. S waves of 2 feet every 7 seconds will mix
with SSE waves 1-2 feet every 8-9 seconds, occasionally phasing in
the surf zone for decent breakers. Offshore wave steepness will be
minimal. TSTMs most numerous tonight and convection marches off
land, likely weakening, but lightning possibly remaining a threat.
Light and variable winds again Tuesday, with seas mainly tied to
swell with little to no chop. Less TSTM coverage expected TUE but a
radar update is a good idea.

Bermuda High continues to drive southwest winds across the waters
through Fri. Speeds will be in the 10 to 15 kt range, highest during
the afternoon and evening as the Piedmont trough tightens the
gradient. Seas 3 to 4 ft Wed through Fri with occasional 5 ft
possible later Wed and Thu. Sea will be a mix of southerly swell
around 7 seconds and southeast swell around 9 seconds.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...08/MAS
SHORT TERM...III
LONG TERM...III
AVIATION...08
MARINE...08/III
Hazardous weather outlook, Aug 5, 7:55 AM EST, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
855 AM EDT Mon Aug 5 2019

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
061300-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
855 AM EDT Mon Aug 5 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-061300-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
855 AM EDT Mon Aug 5 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-061300-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
855 AM EDT Mon Aug 5 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Morehead City radar (KMHX), 73 km away, was scanning. The volume nearest the first event began at 14:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pender

When
August 5, 9:13 AM EST to 9:14 AM EST
Where
Pender County, 0.05 mi E of Surf City to 0.15 mi ENE of Surf City
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.430, -77.549

A tornado briefly touched down in the Blackbeard Campground. Two RVs sustained minor damage and two property owners sustained minor injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853654.